Hail, Athens
- When
- May 9, 4:22 PM EST
- Where
- Athens County, Jacksonville
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.467, -82.083
5 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 9, 2:35 PM EST, 1 hour 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 335 PM EDT FRI MAY 9 2003 TONIGHT AND SATURDAY... WIDESPREAD REPORTS OF 1.25 TO 2.00 INCHES ACROSS NORTHERN PARTS OF AREA WITH 0.77 INCHES OF RAIN IN 36 MINUTES AT HTS. ACTIVITY STARTING TO POP ALONG BOUNDARIES LEFT OVER FROM MORNING MCS. THINKING IS WITH GOOD SURFACE CONVERGENCE AND PLENTY OF LOW LEVEL MOISTURE TO TAP...LINE SHOULD FILL IN ALONG AND SOUTH OF I-64. FOG ALSO A GOOD BET IN DEEPER VALLEYS AS WINDS GO LIGHT AND VARIABLE. SATURDAY 12Z NCEP CHAIN AT A CONSENSUS BRINGING A COMPLEX UP FROM THE SOUTHWEST FROM MID-MORNING ON. SO INCREASED POPS TO LIKELY OVER ALL AREAS. PWATS REMAIN AROUND 1.8 INCHES AND GIVEN ABUNDANT MOISTURE AND DEEP VERTICAL MOTION...WILL HOIST A FFA FOR A UNI-EKN LINE SATURDAY. 3HR FFG VALUES AROUND AN 1.5 AND THAT/S DEFINITELY A POSSIBILITY AS ATMOSPHERE REMAINS UNCHANGED FROM TODAY. OPTED FOR WARMER FWC NUMBERS SATURDAY AND UPPED A NUMBERS A BIT TONIGHT WITH HIGHER SURFACE DEWPOINTS EXPECTED. SATURDAY NIGHT THROUGH MONDAY NIGHT... COLD FRONT FINALLY ROTATES THROUGH REGION EARLY SUNDAY AS SURFACE LOW TRACKS ACROSS THE UPPER GREAT LAKES. RESIDUAL CLOUDINESS AND SCATTERED SHOWERS WILL LINGER INTO MONDAY ESPECIALLY ACROSS NORTHERN TIER OF COUNTIES. TUESDAY THROUGH FRIDAY... BASICALLY DRY TUESDAY THROUGH WEDNESDAY THOUGH DID ADD SLIGHT CHANCE SHOWERS IN THE WRAP AROUND UPSLOPE FLOW NORTHERN MOUNTAINS TUESDAY. HAVE TEMPERATURES MARGINAL FOR FROST NORTHERN MOUNTAIN VALLEYS. MUCH TIMING UNCERTAINTY WITH SYSTEM LATE IN THE WEEK AND ROLLED WITH LOW CHANCE POPS. MORE OR LESS ON OR CLOSE TO MOS. .RLX... WV...FLOOD WATCH FOR SATURDAY FOR ZONES WVZ009>011...WVZ019>020...WVZ029>032...WVZ039>040...WVZ047. VA...NONE. KY...NONE. OH...FLOOD WATCH FOR SATURDAY FOR ZONES OHZ066>067...OHZ075>076. 99/DB/TRM ******************************************************************** 1015 AM EDT FRI MAY 9 2003 WARM FRONT POSITIONED FORM AN ATHENS TO ELKINS LIKE AT THIS TIME WITH CONVECTION ONGOING OVER NORTHWESTERN AREAS. LINE WILL CONTINUE TO PROGRESS 290/25 AND AFFECT NORTHERN CWA...THUS WILL UP POPS TO LIKELY ACROSS ENTIRE NORTHERN SECTION. TUFF CALL OVER SOUTHERN PART WHERE TSTMS FIRE WITH GREATEST INSTABILITY OFF TO THE WEST OVER INDIANA AND WESTERN OHIO. WORRIED OUTFLOW BOUNDARIES OVER OHIO WILL CONTINUE TO SAG SOUTHERN AND INTERACT WITH SW WINDS IN WARM SECTOR. GIVEN MODERATE INSTABILITY PRESENT AND HIGH LOW LEVEL MOISTURE WILL MENTION HEAVY RAINFALL AS PWATS INCREASE TO 1.8 INCHES. OTHERWISE REST UNCHANGED. 99 ******************************************************************** 330 AM EDT FRI MAY 9 2003 TODAY THROUGH SATURDAY.... MCS OVER ILLINOIS AND INDIANA WILL CONTINUE TO RIDE ALONG THE WARM FRONT THIS MORNING. GFS HAS A PRETTY GOOD HANDLE ON IT AND IT SHOULD STAY MAINLY NORTH OF CWA. INCREASED POPS TO LIKELY NORTH AND CHANCE ELSEWHERE...AS PREVIOUS MCS THAT MOVED ACROSS THE SOUTHERN ZONES TENDED TO MOVE SOUTHEASTWARD AND CURRENT MCS LIKELY TO DO THE SAME. KEPT CHC POPS IN EVERYWHERE AS SYSTEM EXITS. THE WARM FRONT WILL BE THE FOCUS AGAIN ON SATURDAY AS YET ANOTHER S/W RIDES ALONG IT. CURRENT GRID TEMPS IN LINE WITH SURROUNDING OFFICES AND GUIDANCE. SATURDAY NIGHT ON... VERY LITTLE CHANGE TO PREVIOUS FORECAST. MODELS CONTINUE IN GOOD AGREEMENT ON COLD FRONT COMING ACROSS CWA DURING THE DAY SUNDAY. WILL KEEP HIGH CHANCE POPS FOR SUNDAY. ONLY OTHER CHANCE FOR PRECIPITATION WOULD BE IN THE NORTH ON MONDAY WHERE WEAK WRAPAROUND OCCURS...AND ON THURSDAY AS THE NEXT SYSTEM APPROACHES. OTHERWISE...HIGH PRESSURE WILL DOMINATE WITH TEMPERATURES JUST A LITTLE BELOW NORMAL. JS/JV ******************************************************************** 937 PM EDT THU MAY 8 2003 FOR UPDATE TONIGHT WILL INCREASE POPS TO LIKELY ACROSS THE SOUTH AS MCS OVER INDIANA AND WESTERN KENTUCKY SLIDES ESE ALONG THE APPROACHING WARM FRONT. 18Z GFS SEEMS TO HAVE THE BEST HANDLE ON THE SYSTEM AND SLIDES IT ACROSS THE REGION AROUND 6Z WHICH TIMING WISE SEEM TO BE IN THE BALL PARK. WHILE AT THIS TIME DO NOT EXPECT ANY THING IN THE WAY OF SEVERE WEATHER...HEAVY DOWNPOURS ACCOMPANIED BY THUNDER AND LIGHTNING ARE POSSIBLE. TO THE NORTH...HAVE INCREASED POPS SLIGHTLY WEST OF THE OHIO RIVER ACROSS SE OHIO TOWARD PARKERSBURG AS CONVECTION OVER MISSOURI AND ILLINOIS MOVES EAST TOWARD SUNRISE. NEW MAV GUIDANCE SUGGEST LIKELY POPS...BUT THINK THE BEST CHANCE WILL BE FROM 12Z ONWARD. ALSO INCREASED CLOUDS ACROSS THE REGION AS WELL AS ADJUSTED TEMPERATURES DOWN JUST A HAIR AS DEWPOINTS HAVE NOT YET RESPONDED TO INCREASED SOUTHWEST FLOW ALOFT. OTHERWISE...FORECAST UNCHANGED. ********************************************************************
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-100217- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHARLESTON WV 417 PM EDT FRI MAY 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT IN SOUTHEAST OHIO...NORTHEAST KENTUCKY...AND SOUTHWEST VIRGINIA. LARGE HAIL IS THE PRIMARY THREAT...POSSIBLY ALONG WITH DAMAGING WINDS. .DAYS TWO THROUGH SEVEN... SEVERE THUNDERSTORMS...AS WELL AS ISOLATED FLOODING PROBLEMS...WILL REMAIN POSSIBLE FROM TIME TO TIME UNTIL SUNDAY. A COLD FRONTAL PASSAGE ON SUNDAY WILL END THE THREAT OF HAZARDOUS WEATHER. * FLOOD WATCH FOR SATURDAY OVER PARTS OF SOUTHEASTERN OHIO AND NORTHERN WEST VIRGINIA..SEE WGUS61 KRLX - FFARLX FOR DETAILS * .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WVZ027>030-037>040-046-047-091700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1226 PM EDT FRI MAY 9 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... NUMEROUS SHOWERS AND EMBEDDED SCATTERED THUNDERSTORMS WILL CONTINUE MOVING EAST ACROSS THE AREA THROUGH 1 PM. THE THUNDERSTORMS WITHIN THE AREA WEAKEN AND STRENGTHEN AGAIN QUICKLY. AT PEAK INTENSITY...THESE STORMS COULD PRODUCE SMALL HAIL...AND GUSTY WINDS STRONG ENOUGH TO SNAP SOME BRANCHES. HEAVY RAINFALL WITH THESE STORMS CAN AMOUNT TO THREE QUARTERS OF AN INCH WITHIN ONE HALF HOUR...CAUSING MINOR NUISANCE FLOODING...SUCH AS WATER BACKING UP IN POOR DRAINAGE AREAS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. .END / TRM
WVZ013>015-026-091730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1234 PM EDT FRI MAY 9 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE...SCATTERED STRONG THUNDERSTORMS ARE MOVING EAST ACROSS THE REGION. THESE STORMS HAVE A HISTORY OF PRODUCING SMALL HAIL...BRIEF GUSTY WINDS...FREQUENT LIGHTNING AND HEAVY RAINFALL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
WVZ030-039-047-091900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 143 PM EDT FRI MAY 9 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... THUNDERSTORMS ROLLING THROUGH THE AREA DURING THE MIDDAY HOURS DROPPED ANYWHERE FROM ONE TO TWO PLUS INCHES OF RAIN IN THE AREA...SOME OF IT IN A VERY SHORT TIME. THIS HEAVY RAINFALL WILL PRODUCE MINOR NUISANCE FLOODING SUCH AS WATER BACKING UP IN AREAS OF POOR DRAINAGE AND SOME MAJOR PONDING OF WATER OVER ROADS. MOTORISTS SHOULD EXERCISE EXTREME CAUTION WHEN ENCOUNTERING WATER ON THE ROADS...DO NOT CROSS IF THE DEPTH OF THE WATER IS INDETERMINANT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. .END / TRM
091815- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 148 PM EDT FRI MAY 9 2003 AT 146 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG THUNDERSTORM...4 MILES WEST OF BABCOCK STATE PARK...MOVING EAST AT 40 MPH. RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE POSSIBLE FROM THE THUNDERSTORM. UNTIL IT EXITS FAYETTE COUNTY BY 215 PM. THE SEVERE THUNDERSTORM WARNING WAS ALLOWED TO EXPIRE AS THE STORM IS BELOW SEVERE LIMITS. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. .END / TRM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
151 PM EDT FRI MAY 09 2003
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
119 PM BOOMER WV .50 INCH HAIL
05/09/03 FAYETTE EVENT OCCURRED BETWEEN
104 PM AND 119 PM
123 PM KIMBERLY WV .50 INCH HAIL
05/09/03 FAYETTE EVENT OCCURRED BETWEEN
108 PM AND 123 PM
137 PM KIMBERLY WV .50 INCH HAIL
05/09/03 FAYETTE EVENT OCCURRED BETWEEN
122 PM AND 137 PMThe Charleston,WV radar (KRLX), 132 km away, was scanning. The volume nearest the first event began at 21:23 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351435, 5351436, 5351437, 5351438, 5351439.